Michigan, 2003Damaging Winds in Michigan, March 28, 2003
March 28, 2003 · NWS DTX · 9 events in 5 counties and zones
A strong cold front moved through Lower Michigan during the evening of March 28th. Temperatures warmed to near 70 degrees during the afternoon ahead of this front under strong southwest winds, gusting as high as 40 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Lower Michigan during the evening of March 28th. Temperatures warmed to near 70 degrees during the afternoon ahead of this front under strong southwest winds, gusting as high as 40 MPH. Thunderstorms developed along and ahead of this cold front late in the afternoon over southwest Lower Michigan. These storms then moved across Eastern Michigan during the evening hours. Some of these storms produced wind gusts of 50 to 60 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 28, 2:58 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 28, 2:58 PM EST, 2 hours 32 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EST FRI MAR 28 2003
MODELS QUITE SIMILAR. AT THE SURFACE...COLD FRONT WHIPS THROUGH THIS
EVENING...WITH ENTIRE LOW/FRONTAL SYSTEM CONTINUING EAST AND
NORTHEAST SATURDAY...WITH BROAD CYCLONIC FLOW CONTINUING THROUGH
SUNDAY FOLLOWED BY RIDGE. AT 500 MB...LARGE TROUGH WEST OF GREAT
LAKES TO BE SHARPENED TONIGHT BY WELL DEFINED SHORTWAVE TROUGH OVER
NORTHERN PLAINS PLUNGING SOUTHEAST...SEEN IN WATER VAPOR IMAGERY.
THIS ENTIRE HIGH AMPLITUDE 500 MB TROUGH THEN MOVING ACROSS GREAT
LAKES DURING THE WEEKEND WHILE GETTING FURTHER REINFORCED.
DEEPER MOISTURE...AS PER 850 TO 500 MB...EARLY TONIGHT PASSES OFF TO
THE EAST WITH SUCH VERY MODEST AT BEST THEREAFTER INTO MONDAY.
OMEGA LIFT SUPPLYING EXCELLENT DYNAMICS THIS EVENING...THEN WEAK
SUBSIDENCE SETS IN LATE TONIGHT AND PREVAILS MOST OF WEEKEND.
850 TO 500 MB QVECTOR CONVERGENCE/LIFT MODEST THIS EVENING...THEN
GOOD DIVERGENCE/SUBSIDENCE LATE TONIGHT AND MOST OF SATURDAY...SOME
WEAK CONVERGENCE/LIFT BY SATURDAY NIGHT...WITH NEXT GOOD LIFT MONDAY
NIGHT. 250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING FAIRLY GOOD
THIS EVENING AS WELL...AS WELL AS SURFACE CONVERGENCE AND 850 TO 500
MB FRONTOGENETICAL FORCING.
WILL GO QUITE CLOSE TO GOING ZONES...AS GUIDANCE SIMILAR TO
OVERNIGHT RUNS IN MOST RESPECTS. GOOD COOL DOWN LATE TONIGHT AS 850
MB TEMPERATURES DROP TO BELOW FREEZING WITH BROAD THERMAL TROUGH
CONTINUING THROUGH THE WEEKEND AND INTO MONDAY. WILL CONTINUE DRY
FORECAST VERY LATE TONIGHT THROUGH MIDDAY SATURDAY...DUE TO
SUBSIDENCE...AFTER WHICH TIME SOME DIURNAL EFFECT SHOULD AID LIGHT
SNOW OR RAIN SHOWERS BY SATURDAY AFTERNOON WITH LOW LEVEL CYCLONIC
FLOW...AT WHICH TIME EXPECT DEEP ENOUGH MOISTURE TO TAP MINUS 10C
ISOTHERM AND ICE CRYSTALS FOR SNOWFLAKE PRODUCTION.
LATER PERIODS...
MODELS IN REASONABLE AGREEMENT DEPICTING AT 500 MB HIGH AMPLITUDE
TROUGH MOVING OFF TO THE EAST BY MONDAY...THEN BROAD RIDGE
PREVAILING...THOUGH RIDGE SUPPRESSED SOMEWHAT BY WEAK SHORTWAVE
TROUGH RIDING THE RIDGE TO ACROSS THE NORTHERN LAKES REGION LATE
TUESDAY THROUGH TUESDAY NIGHT FOLLOWED BY RIDGE A BIT MORE FIRMLY IN
CONTROL THROUGH REST OF WORK WEEK. AT THE SURFACE...MODELS IN VERY
GOOD CONSENSUS PIVOTING WARM FRONT THROUGH MONDAY NIGHT BEHIND
MONDAY WEAK RIDGE...THEN LOOKING SOMEWHAT UNSETTLED MOST OF NEXT
WEEK...WITH WEAK LOW PASSING EAST ACROSS LAKES REGION AND ANOTHER
WARM FRONT INTO AREA WEDNESDAY NIGHT/THURSDAY TIME FRAME. GFS
SUBSEQUENTLY BRINGS LOW/COLD FRONT ON THROUGH BY SATURDAY. WILL
CONTINUE CHANCE OF PRECIPITATION MONDAY AFTERNOON THROUGH
WEDNESDAY...WITH THICKNESSES SHOWING MIX CHANGING TO ALL RAIN BY
TUESDAY. WILL ALSO ADD CHANCE OF RAIN SHOWERS THURSDAY AND ADD
THUNDER FOR FRIDAY...AS ETAXX SHOWS WARM SECTOR IN PLACE WITH
INDICATIONS OF INCREASING APPROACHING CAPE/INSTABILITY AS PER ETAXX.
.DTX...GALE WARNING...UNTIL LATE TONIGHT...LAKE HURON.
DWD
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Mar 28, 1:47 PM EST, 3 hours 43 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
147 PM EST FRI MAR 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING. SEVERE THUNDERSTORM WATCH NUMBER 80 IS IN EFFECT UNTIL 7 PM.
FOR GREATER DETAIL...SEE THE AREAL OUTLINE FOR SEVERE THUNDERSTORM
WATCH NUMBER 80.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN COUNTIES OF
SOUTHEAST MICHIGAN AROUND MID AFTERNOON...INCLUDING THE CITIES OF
MIDLAND...BAY CITY...AND SAGINAW. THUNDERSTORMS ARE THEN EXPECTED TO
EXPAND FARTHER TO THE EAST AND SOUTH TOWARD EVENING.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE. WIND GUSTS IN EXCESS OF
70 MPH AND HAIL UP TO ONE INCH IN DIAMETER ARE POSSIBLE. THERE IS
ALSO THE POSSIBILITY OF AN ISOLATED TORNADO. MEAN STORM MOTION WILL
BE TO THE NORTHEAST AT 45 MPH.
THESE THUNDERSTORMS ARE EXPECTED ACROSS INDIANA AND LOWER MICHIGAN
IN THE UNSTABLE AIRMASS AHEAD OF A STRONG COLD FRONT. THIS COLD FRONT
WILL PASS TO EAST OF THE REGION BY MIDNIGHT.
GALE FORCE WINDS ARE ALSO EXPECTED ACROSS LAKE HURON THIS AFTERNOON
AND MUCH OF TONIGHT. PLEASE SEE THE LAKE HURON FORECAST FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
DWD
Thunderstorm Wind, Lenawee
- When
- March 28, 5:30 PM EST
- Where
- Lenawee County, 1 mi E of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -84.333
Spotters reported that a very large tree was blown over in thunderstorm winds.
Thunderstorm Wind, Lenawee
- When
- March 28, 5:30 PM EST
- Where
- Lenawee County, 2 mi S of Hudson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.817, -84.350
It was reported by spotters that a couple 4 inch diameter trees were blown down in thunderstorm winds.
Thunderstorm Wind, Washtenaw
- When
- March 28, 5:40 PM EST
- Where
- Washtenaw County, 3 mi N of Chelsea
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.367, -84.017
A trained spotter measured a 60 MPH wind gust in a thunderstorm.
Thunderstorm Wind, Washtenaw
- When
- March 28, 5:45 PM EST
- Where
- Washtenaw County, Chelsea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.317, -84.017
Law enforcement reported that thunderstorm winds blew over a power pole.
Thunderstorm Wind, Washtenaw
- When
- March 28, 5:47 PM EST to 5:48 PM EST
- Where
- Washtenaw County, 1 mi N of Dexter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.350, -83.867
Spotters reported that several large tree limbs were blow down in thunderstorm winds.
Thunderstorm Wind, Livingston
- When
- March 28, 6:00 PM EST
- Where
- Livingston County, 1 mi NE of Hamburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.467, -83.783
Law enforcement reported that several trees and power lines were blown down in thunderstorm winds.
Thunderstorm Wind, Oakland
- When
- March 28, 6:05 PM EST
- Where
- Oakland County, Highland
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.633, -83.600
A wind gust of 60 MPH was estimated by law enforcement.
Thunderstorm Wind, Lapeer
- When
- March 28, 6:43 PM EST
- Where
- Lapeer County, Lapeer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.050, -83.317
Law enforcement officials reported several large tree limbs were blown down in thunderstorm winds and knocked over several power lines.
Thunderstorm Wind, Oakland
- When
- March 28, 6:45 PM EST
- Where
- Oakland County, Troy
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -83.150
A 70 MPH thunderstorm wind gust was measured by a trained spotter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nebraska, March 28, 20031 death · $10,000 · 1 event
- Damaging Winds in Ohio, March 28, 20031 injured · $425,000 · 2 events
- High Wind in California, March 28 to 29, 2003$140,000 · 63 kt wind · 5 events
- Damaging Winds in Michigan, March 28, 2003$45,000 · 52 kt wind · 4 events
- Heavy Snow in Michigan, March 28 to 29, 20038 events
- Marine Thunderstorm Winds in Lake Erie, March 28, 20038 events
- Marine Thunderstorm Winds in Lake Michigan, March 28, 20037 events
- Damaging Winds in Indiana, March 28, 200352 kt wind · 2 events
- Marine Thunderstorm Winds in Lake St. Clair, March 28, 20032 events
- Frost and Freeze in Colorado, March 28 to 29, 20032 events
- Frost and Freeze in Utah, March 28 to 29, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345934, 5345935, 5346019, 5346020, 5346021, 5346022, 5346023, 5346025, 5346024.